Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lab results: very high cortisol...caused by HIV itself?
May 16, 2004

Dear Dr. Holodniy,

I had high cortisol on two 24 hour urine tests (174 and 170, respectively, with normal range being 5 to 50) and elevated morning serum cortisol (27.9 and 25, with normal for AM being 4 to 22)...but my afternoon serum cortisol was within normal for both serum tests (10, with normal afternoon range of 3 to 17).

Can you please help me understand: does HIV itself cause hypercortisolism and/or Cushing's(I am treatment naive, have VL <6,000 and CD4's of 930, 28 months into HIV infection)?

Also, what is your take on the high 24 hour urine cortisol levels, high AM serum levels...but normal afternoon serum cortisol? I thought that Cushing's meant that the afternoon would be high in cortisol too or are there exceptions?

Also, could meds for depression (Remeron), clonazepam and 500mg of Tylenol daily affect the cortisol levels or does the 24 hour urine test tell the real story, regardless of meds one takes? (I ask this, because the Lab's note says that high cortisol can be caused by prednisolone and that the proper test for people on prednisolone is the 24 hour urine test...while I am not on prednisolone,does that Lab comment mean that even people on cortisol elevating drugs like prednisone would get accurate - non drug influenced - urine cortisol levels?).

Sorry, I think I maybe could have asked these questions in fewer words, but would really appreciate your advice on the various issues above.

Many thanks.

Response from Dr. Holodniy

Remeron (mirtazapine) decreases urinary cortisol excretion, and could therefore increase serum cortisol levels. There does not appear to be an effect on cortisol by clonazepam. It sounds like you need a good endocrinologist to help sort this out.



Previous
Have Cushing's syndrome/HIV: couple of questions
Next
High dose corticosteroids short term: how will they affect tests?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement